Infectious scleritis, typically occurring in eyes having predisposing
risk factors, is vision-threatening. We present a case of infectious scleritis
after chemotherapy, which, to our knowledge, has not been previously reported
as a risk factor.
A 58-year-old woman manifested symptoms of a red, painful right eye
for 1 day. Four months previously, she had undergone right mastectomy for
breast cancer and was receiving chemotherapy with cyclophosphamide and epidoxorubicin.
She had completed the fifth course of chemotherapy 3 weeks before this visit.
Her medical history, including surgery and trauma, was otherwise unremarkable.
At presentation, slitlamp examination showed conjunctival congestion
with a 2 × 2-mm scleral nodule surrounded by episcleral vessels (Figure 1A). Other ocular findings were unremarkable.
Infectious scleritis was suspected. She was placed on a regimen of fortified
topical cefazolin sodium (25 mg/mL) and gentamicin sulfate (14 mg/mL) every
hour and systemic gentamicin sulfate, (60 mg) every 8 hours. On the next day,
we performed peritomy to verify the scleral nodule. Cultures were obtained,
and the necrotic sclera was debrided and irrigated with gentamicin. A gram
stain of the scleral nodule showed gram-negative rods (Figure 2). The culture report disclosed heavy growth of Serratia marcescens that was sensitive to gentamicin, amikacin, ciprofloxacin,
piperacillin sodium, imipenem, ceftizoxime sodium, and ceftazidime, but resistant
to cefuroxime, ampicillin, and cephalothin sodium. Therapy with topical and
systemic gentamicin was continued, then tapered during the next 2 weeks until
the lesion was resolved (Figure 1B).
No recurrence or visual impairment was found during the 1-year follow-up.
A, A 2 × 2-mm scleral nodule
(arrow) surrounded by engorged episcleral vessels. B, The abscess subsided
after debridement and antibiotic treatment.
The gram stain from the scleral
nodule showed gram-negative rods (arrowhead) (original magnification ×400).
A rheumatologic evaluation performed at presentation showed normal findings.
The leukocyte count was 6200/µL, with a decreased percentage of polymorphonuclear
cells and lymphocytes (polymorphonuclear cells, 48%; lymphocytes, 18%). The
patient's leukocyte count had been decreasing during 4 months of chemotherapy.
In particular, the percentage of polymorphonuclear cells had decreased from
77% to 48%. However, there was no associated systemic infection.
Trauma and surgery are important risk factors for infectious scleritis.1,2 Two cases of infectious scleritis
without history of trauma or surgery have been reported elsewhere.3,4 Maskin3
described a diabetic patient with infectious scleritis; the culture report
was the same as that from the patient's foot ulcer. Maskin speculated it was
probably due to self-inoculation. Reynolds and Alfonso4
reported infectious scleritis in a patient with acquired immunodeficiency
syndrome. Unfortunately, a detailed history of the patient was not available.
We found no known risk factors of infectious scleritis in our patient. The
only possible clue was the patient's immune status. Cyclophosphamide-related
bone marrow suppression applies to all elements of the bone marrow but affects
leukocytes to the greatest degree.5 Such
a condition may increase the risk of infection before suppression of neutrophil
production is evident. Serious infection has been found to develop in 12%
to 32% of patients receiving high-dose cyclophosphamide.5
In addition, epidoxorubicin also contributes to myelosuppression. In our patient,
chemotherapy might have suppressed the immune system, allowing subsequent
development of infection. However, we cannot identify whether the infection
source was exogenous or endogenous.
To our knowledge, this is the first report of infectious scleritis after
systemic immunosuppressive therapy. This case demonstrates that microbial
scleritis may imitate nodular scleritis, even though there may be no history
of trauma or surgery to implicate infection. The diagnosis of infectious scleritis
may be delayed and mistaken for an autoimmune process. In patients at risk
of infections, such as our patient who was undergoing chemotherapy, it is
of primary importance to prevent devastating consequences.
Corresponding author and reprints: Ching-Hsi Hsiao, MD, Department
of Ophthalmology, Chang Gung Memorial Hospital, No. 199, Tung Hwa North Road,
Taipei 105, Taiwan, Republic of China (e-mail: email@example.com).
Hwang Y, Chen Y, Lai C, Chen HS, Hsiao C. Infectious Scleritis After Use of Immunomodulators. Arch Ophthalmol. 2002;120(8):1093-1094. doi: